Friday, 7 December 2012

Coming off Citalopram - getting a buzz

Towards Grangemouth from Stirling
A little calm on a sunny day
It has now been a little over three months since I started the process of coming off citalopram

I think that now I can say I have finished with it... for the time being at least. 

If you haven't been following the thrilling story of my decision to come off anti-depressants, then I'll recap. 

I began taking citalopram as a treatment for depression (postnatal and life's a bitch varieties) a little over three years ago. 18 months later I followed my GP's advice and halved the dose. I was unaware at the time that the side effects of withdrawal would leave me feeling more bonkers than I ever was in the first place so I hurried back to the pharmacy. 

After doing some therapeutic Googling I decided to have another go. Only this time I would cut down incredibly slowly. 

Three months later, I'm done. 

How did it feel? 

The side effects became considerably more physical and stranger. I found myself feeling incredibly cold (yes, I know I live at more than 55 degrees north and it's winter, but even so). I also had strange tingly sensations over my face and especially around my lips. Quite often I felt dizzy especially if I moved my head quickly. Odd stuff and if I hadn't been expecting some sort of effects, I'm sure I'd have been very worried. 

And now? 

Well yes. Good question. It's been such a long time since I was myself, untroubled by hormones, grief or drugs that I can hardly remember. But the way I feel is vaguely familiar, so it must be me. 

Things feel less woolly and wrapped up, therefore, unsurprisingly the highs are higher and the lows lower. 

What I learned? 

Citalopram is a fantastic treatment. If you are proscribed it, do not hesitate. It will make you feel better and give you the space in your head to recover your equilibrium.

However, it takes a very long time to come off comfortably and, in my experience, there is not enough advice and support about what to expect and how to do this. 

It's a jungle out there

Did you watch I'm A Celebrity... Get Me Out Of Here? You might have seen comedian Brian Conley being removed from the jungle in obvious distress after some sort of breakdown. 

It transpires he had suddenly stopped taking the antidepressants he'd been on for years. The effect was messy and underlined what I've been banging on about. 



7 comments:

  1. Well done - I'm down to half the dose I was on last year - and will now sit on it over the winter till next spring when I'm going to go for coming off it completely. I definitely feel more 'awake' now.

    ReplyDelete
    Replies
    1. Awake is good. I'm also having to get used to the return of my stroppier and less contented real self.

      Delete
  2. Well done. Am sure this post will be of significant value to plenty of others in this situation. x

    ReplyDelete
    Replies
    1. Thanks. I have been surprised by the number of people who say they are or have been in a similar situation.

      Delete
  3. Well done Ellen! I'm doing very well of 20 mgs of Citalopram and intend to stay on it for a while longer yet! And when I do come off it - I will tread very slowly - the withdrawal side effects aren't pleasant. So pleased for you! X.

    ReplyDelete
  4. Hi

    I can see this is a post from last year but im so glad i found it, ive been off 20mg for 3 months now,I was on it for about 18 months,i can honestly say i thought i was going mad,ive been angry, teary, moody,anxious,etc, its like starting over again,were people really this annoying before these tablets? I swear everyone is just talking at me all the time lol!! personality wise and feelings are all over the place, i mean who am i? ive forgotton how to act, wish my doctor had told me about this, feels like ive been pushed out in to the big wide world naked! I dont know how to " feel", whether to laugh or cry, i dont feel myself at all, and its scary, its like i need someone next to me in certain situations with speech bubbles above their head telling me to laugh or not at people talking to me, when to answer, and what to say.

    ReplyDelete
    Replies
    1. Well done. Please stick with it. It takes a long time to pass, but you do get back to normal in the end.

      Delete

Related Posts Plugin for WordPress, Blogger...